Drought, Bowman
- When
- April 13, 12:00 PM CST to April 30, 11:59 PM CST
- Where
- Bowman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded to include all of western and central North Dakota by mid April.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded to include all of western and central North Dakota by mid April. Of the 36 counties and three Tribal Nations in the NWS Bismarck County Warning Area the only two counties not in this D3 drought designation were LaMoure and Dickey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 13, 11:16 AM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1216 PM CDT Tue Apr 13 2021 .UPDATE... Issued at 1200 PM CDT Tue Apr 13 2021 Snow continues to wrap back to the west, across much of western and central ND behind a stacked system over northern Minnesota. The system will track slowly eastward today with snow gradually lessening through the late afternoon and evening. Overall, expect little if any changes to the going forecast through the afternoon. Will make some minor adjustments to pops update additional snow accumulations with the current WSW. UPDATE Issued at 954 AM CDT Tue Apr 13 2021 No significant changes to the going forecast. Widespread light snow with some pockets of moderate snow continue across the northern half of the forecast area. In the southwest and south central we are only seeing isolated to scattered snow showers at times. The entire area is area is pushing to the southwest. There are a few peaks of sunshine in the far southwest/south central but don't expect much more than this through the day. Made some minor changes to pops based on latest satellite imagery. UPDATE Issued at 610 AM CDT Tue Apr 13 2021 No major changes made for this update. && .SHORT TERM...(Today and tonight) Issued at 244 AM CDT Tue Apr 13 2021 Widespread snow continues across the region today and tonight. The upper-level low continues to retrograde westward and nose into North Dakota. A lobe of mid-level vorticity and low-level frontogenesis is moving through northern North Dakota at this time. A band of snow has developed as a result and visibilities are falling down around one mile in this band of more robust snow. This band of snow, stretching from near Crosby southeast toward Carrington, will pivot around the upper-level low and eventually make its way through central and southern ND. Frontogenesis and upper-level ascent wane as this band passes. Therefore, after this band of more moderate snow moves through a return to light, widespread snow is expected through at least this evening. Melting during the day is once again expected as temperatures climb into the upper 20s to low 30s and roads rise above freezing. Therefore, the main impacts from this snow are expected to be felt through the next six hours, with conditions improving by mid-morning. .LONG TERM...(Wednesday through Monday) Issued at 244 AM CDT Tue Apr 13 2021 Cloudy and cool through the work week with light rain/snow chances returning Thursday night. The Great Lakes upper-level low will finally push off to the east on Wednesday. This will bring an end to precipitation across western and central North Dakota. This will leave us in a fairly stagnate pattern through the end of the week with very weak flow at the surface and aloft through Thursday. A gradual warm up will begin on Thursday, with chances for light rain and/or snow showers returning to parts of the area Thursday night as weak upper-level wave ejects out of southern Canada and phases with a deep longwave western CONUS trough. Precipitation chances could linger through Friday morning as cold air advection is favored and a weak upper-level jet streak passes over the area. Earlier forecasts and model runs had mild temperatures and dry conditions for this weekend. The latest 00 UTC global models and ensembles now favor a cooler pattern through early next week and a return of precipitation by Sunday evening. There is significant spread in the NBM temperatures (10-20 degrees) Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Apr 13 2021 Widespread MVFR to occasional IFR ceilings/vsbys expected through the forecast period. A slow moving low pressure system will produce widespread MVFR to occasional IFR cigs/vsbys today through this evening in light snow. Lowest vsby reductions in snow at KXWA and KMOT. Later this evening through 18Z Wednesday light snow will gradually dissipate but MVFR to occasional IFR ceilings will remain with some possible restrictions in vsby due to patchy fog. A strong north to northwest surface flow today will gradually diminish this evening but will remain northerly through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CDT /5 PM MDT/ this evening for NDZ001>005-009>013-017>023-025. && UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1216 PM CDT Tue Apr 13 2021 NDZ001>005-009>013-017>023-025-141730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster- 1216 PM CDT Tue Apr 13 2021 /1116 AM MDT Tue Apr 13 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>037-040>048-050-051-141730- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1216 PM CDT Tue Apr 13 2021 /1116 AM MDT Tue Apr 13 2021/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 AM CDT TUE APR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW BISMARCK 46.81N 100.79W
04/13/2021 M1.0 INCH BURLEIGH ND COCORAHS
COCORAHS STATION ND-BH-34 BISMARCK 1.3 WNW.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 AM CDT TUE APR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 5 NW NEW SALEM 46.89N 101.49W
04/13/2021 M1.2 INCH MORTON ND CO-OP OBSERVER
CO-OP OBSERVER STATION NWSN8 4.9 NW NEW
SALEM.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 AM CDT TUE APR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 9 S BERWICK 48.23N 100.21W
04/13/2021 M1.5 INCH PIERCE ND COCORAHS
COCORAHS STATION ND-PR-6 TOWNER 11.9 SE.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 AM CDT TUE APR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW CARRINGTON 47.45N 99.13W
04/13/2021 M1.0 INCH FOSTER ND COCORAHS
COCORAHS STATION ND-FS-9 CARRINGTON.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1041 AM CDT TUE APR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 N CARRINGTON 47.51N 99.12W
04/13/2021 M1.0 INCH FOSTER ND CO-OP OBSERVER
CO-OP OBSERVER STATION CRNN8 4.0 N
CARRINGTON.
&&
MJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CDT TUE APR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM SNOW 2 SSE MANDAN 46.81N 100.88W
04/13/2021 M1.5 INCH MORTON ND COCORAHS
COCORAHS STATION ND-MT-16 MANDAN 1.7 SSE.
&&
MJThe national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949260, 949262, 949263, 949264, 949265.